High Wind, Livingston Area
- When
- December 15, 4:00 AM MST to 10:00 AM MST
- Where
- Livingston Area forecast zone
- Measured
- 44 kt (51 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
A strong fast moving Pacific storm system moved across the forecast area. The combination of strong winds aloft, an unstable atmosphere and a cold front crossing the area resulted in high winds across portions of the western and central zones.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A strong fast moving Pacific storm system moved across the forecast area. The combination of strong winds aloft, an unstable atmosphere and a cold front crossing the area resulted in high winds across portions of the western and central zones. The following wind reports were received: 51 mph sustained winds in Livingston, 44 mph sustained winds in Billings, 43 mph sustained winds in Judith Gap, 41 mph sustained winds 20E Billings, and 43 mph sustained winds 8S Wyola.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 15, 3:50 AM MST, 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
350 AM MST FRI DEC 15 2006
.SHORT TERM...VALID FOR TDY AND SAT...
POWERFUL SYSTEM MOVING ACROSS WASHINGTON THIS MORNING WITH ANOTHER
SIGNIFICANT WIND EVENT EXPECTED ACROSS SOUTHERN MONTANA. SHORTWAVE
CURRENTLY MOVING INTO NORTHWEST MONTANA HAS CAUSED SOME LIGHTNING
IN THE IDAHO PANHANDLE AND WARM FRONT HAS MOVED THROUGH SOUTH
CENTRAL MONTANA WITH MIXING ALREADY OCCURRING AT HIGHER ELEVATIONS.
BIG CONCERN TODAY IS WINDS...WITH A COMBINATION OF FACTORS
CONTRIBUTING TO POTENTIAL WITH THIS EVENT. STRONG WINDS ALOFT ARE
SPREADING OVER THE AREA WITH 70 TO 80 KT WINDS EXPECTED AT 500 MB
AND 700 MB WINDS SHOWING ABOVE 50 KTS FOR MOST OF THE AREA. COLD
FRONT APPEARS TO HAVE JUST REACHED MISSOULA AND THIS IS EXPECTED
TO CONTINUE ITS FAST PACE AND REACH CENTRAL MONTANA BETWEEN 15Z
AND 18Z. MODELS ARE SHOWING STRONGEST 700MB WINDS STAYING OVER
NORTHERN MONTANA TODAY BUT CONVECTIVE GUST POTENTIAL WILL PROMOTE
MIXING TO DEEPER THAN 700MB. BIG CONCERN IS THAT VERTICAL MOTION
DUE TO THE STRONG SHORTWAVE ALOFT WILL LIMIT SUBSIDENCE FOR THE
WINDS...BUT THAT FACTOR GOES AWAY LATE THIS AFTERNOON AND INTO THE
EVENING SO STRONGEST WINDS MAY ACTUALLY OCCUR NOCTURNALLY. ANOTHER
FEATURE OF THE WIND EVENT IS THAT THE MOMENTUM ALOFT AND MIXING OF
THE BOUNDARY LAYER ALLOW THE WINDS TO CONTINUE ALL NIGHT AND INTO
SATURDAY FOR PORTIONS OF THE AREA. TEMPERATURES TODAY WILL REACH
THE 50S IN MANY LOCATIONS AND WOULD NOT BE SURPRISED TO SEE A 60
OR TWO IN SOUTHEAST MONTANA. PRECIP CHANCES WILL BE ALONG THE
FRONT FOR SOME CONVECTION WITH THE SOUTHWEST MOUNTAINS SEEING AN
ADDITIONAL ROUND OF OROGRAPHIC PRECIPITATION AND HAVE PUT 6 INCH
ACCUMULATIONS INTO THE FORECAST. TONIGHT AND SATURDAY IS LOOKING
TO CONTINUE THE WIND WITH STRONG SURFACE LOW PRESSURE OVER ALBERTA
CONTINUING THE SUPPORT FOR DOWNSLOPE AND KEEPING THE LOWER LAYERS
OF THE ATMOSPHERE MIXED. BUFKIT PROFILES SHOWING 40 KT WINDS JUST
OFF THE SURFACE THROUGH 15Z SATURDAY WITH HOURLY SOUNDINGS SHOWING
MUCH OF THIS WIND WILL MIX DOWN. HAVE ISSUED THE HIGH WIND WARNING
FOR THE CENTRAL ZONES BUT DUE TO TIMING KEPT SOUTHEAST MONTANA
UNDER A WATCH BUT IF CONVECTION BECOMES APPARENT ALONG THE FRONT
AS IT CROSSES THE DIVIDE MAY BE NECESSARY TO UPGRADE THE WATCH.
IT WILL BE COOLER TONIGHT AND SATURDAY BEHIND THE FRONT BUT DRIER
SO SHOWER ACTIVITY WILL LARGELY DISSIPATE ACROSS THE AREA. WINDS
SHOULD DECREASE SATURDAY NIGHT AS HIGH PRESSURE SETTLES INTO THE
AREA WHICH WILL ALLOW IT TO BECOME MUCH COOLER.
A QUICK NOTE ABOUT FIRE WEATHER: HUMIDITIES SHOULD REMAIN ABOVE
30% TODAY BUT WINDS WILL BE VERY STRONG FOR A VERY EXTENDED PERIOD
OF TIME SO ANY RANGELAND FIRES THAT GET STARTED COULD MOVE VERY
QUICKLY FOR LONG DISTANCES. BORSUM
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
MEDIUM RANGE MODELS WERE IN PRETTY GOOD AGREEMENT ON THE FORECAST
THROUGH NEXT WEEK. A DEEP PACIFIC TROUGH MOVES ON SHORE THIS
WEEKEND WITH THE ENERGY SPLITTING. THE NORTHERN TROUGH SLIDES
ACROSS SUNDAY AND SUNDAY NIGHT. EXPECTED SPLIT WILL LEAVE MONTANA
MOSTLY BETWEEN SYSTEMS SO KEPT POPS LOW. THIS SHOULD BE THE
COOLEST PART OF THE EXTENDED FORECAST PERIOD WITH A WEAK SURFACE
HIGH BUILDING IN WITH THE TROUGH. SYSTEM SLIDES EAST MONDAY WITH
NORTHWEST FLOW BEHIND IT. ATMOSPHERE DRIES OUT SIGNIFICANTLY...SO
REMOVED POPS MONDAY. THE STATE THEN FINDS ITSELF IN WEAK ZONAL
FLOW TUESDAY AND WEDNESDAY WITH A CUT OFF LOW FORMING OVER
ARIZONA. DRIED THINGS OUT FURTHER THESE TWO DAYS. THE CUT OFF LOW
EJECTS TOWARD COLORADO WEDNESDAY AND THURSDAY. THE ECMWF WAS
FURTHER NORTH WITH IT AS IT PUSHES NORTHEAST INTO THE CENTRAL
PLAINS. THE UPPER LOW SHOULD STAY WELL SOUTH OF THE AREA AND KEEP
THE DRY WEATHER GOING. WARMED THINGS UP FURTHER WEDNESDAY AND
THURSDAY WITH DOWNSLOPE FLOW. HUMPHREY
&&
.AVIATION...
ACCUMULATING SNOW WILL BE OVER THE MOUNTAINS TODAY. INSTABILITY
WILL CREATE STRONG SNOW RATES AND IFR CONDITIONS WITH MOUNTAIN
OBSCURATIONS OVER AND NEAR THE HIGHER TERRAIN. A COLD FRONT WILL
SWEEP ACROSS THE AREA TODAY AND PRODUCE VERY STRONG WINDS BEHIND
IT. STRONG GAP FLOW WINDS AHEAD OF THE FRONT WILL PRODUCE WIND
GUSTS TO 65KTS AT KLVM THIS MORNING. THE WINDS LATE THIS MORNING
AND THIS AFTERNOON WILL BE PRODUCED BY VERY STRONG WINDS MIXING
DOWN FROM ALOFT IN AN UNSTABLE ATMOSPHERE. GUSTS TO 50KTS WILL BE
COMMON OVER THE PLAINS WITH SOME GUSTS TO 60KTS VERY POSSIBLE. A
LINE OF SHOWERS WITH A FEW LIGHTNING STRIKES SHOULD DEVELOP THIS
AFTERNOON TOO ALONG THE FRONT. THE SHOWERS WILL MOVE OUT THIS
EVENING...BUT THE STRONG WINDS WILL CONTINUE MOST OF THE NIGHT.
HUMPHREY
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SAT SUN MON TUE WED THU
-------------------------------------------------------
BIL 056 027/035 013/028 014/031 015/034 019/041 024/043
2/W 00/N 02/S 20/B 00/B 00/B 00/B
LVM 054 024/033 009/029 010/030 018/034 016/040 027/044
6/W 20/N 02/S 20/B 00/B 00/B 00/B
HDN 060 026/037 010/033 013/031 012/033 018/040 022/043
2/W 00/N 02/S 22/S 00/U 00/B 00/B
MLS 054 024/035 012/028 008/031 008/034 015/039 017/041
2/W 10/N 01/M 22/S 00/U 00/B 00/B
4BQ 057 025/035 012/028 010/031 010/036 016/039 020/041
2/W 20/N 02/S 22/S 00/B 00/B 00/B
BHK 054 022/035 012/028 006/028 007/035 013/038 020/038
2/W 20/N 01/M 22/S 00/B 00/B 00/B
SHR 057 023/037 011/024 005/027 006/032 012/040 014/042
2/W 20/N 03/S 32/S 00/B 00/B 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING FOR
ZONES 28-40-41-63-65-66.
HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 5 AM
MST SATURDAY FOR ZONES 29>31-34-35-38-39-42-56>58.
HIGH WIND WATCH IN EFFECT FROM THIS AFTERNOON THROUGH
SATURDAY AFTERNOON FOR ZONES 32-33-36-37.
WY...HIGH WIND WATCH IN EFFECT FROM THIS AFTERNOON THROUGH
SATURDAY AFTERNOON FOR ZONE 99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 909 PM MST THU DEC 14 2006 MTZ028>042-056>058-063>068-WYZ098-099-160415- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 909 PM MST THU DEC 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT SOUTHWEST WINDS WILL INCREASE TO 30 TO 45 MPH WITH GUSTS TO 60 MPH LATE TONIGHT NEAR LIVINGSTON AND NYE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER POWERFUL PACIFIC STORM SYSTEM WILL PRODUCE VERY STRONG WINDS ACROSS THE REGION ON FRIDAY. THE STRONGEST WINDS ARE EXPECTED TO BE ALONG THE BEARTOOTH FRONT FROM LIVINGSTON TO NYE AND NEAR JUDITH GAP. IN THESE AREAS...GUSTS IN EXCESS OF 70 MPH ARE POSSIBLE. GUSTS OF 50 TO 60 MPH ARE POSSIBLE ELSEWHERE FRIDAY AFTERNOON AND EVENING. WINDS WILL DECREASE LATE FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. HOOLEY
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5795, 5796, 5797, 5798, 5799.